Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 252, NWS Norman, OK

May 19, 2023Bryan County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 19, 2023, 1:17 PM CDT for Bryan County, Oklahoma. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2023, 1:17 PM CDT (18:17 UTC)
Expired
May 19, 2023, 1:38 PM CDT
In force
21 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bryan County, OK

The radar

The Dallas/Ft Worth radar (KFWS), 170 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 1:09 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 6.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2023-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2023-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

439 
WUUS54 KOUN 191817
SVROUN
OKC013-191900-
/O.NEW.KOUN.SV.W.0252.230519T1817Z-230519T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
117 PM CDT Fri May 19 2023

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southwestern Bryan County in southeastern Oklahoma...

* Until 200 PM CDT.

* At 117 PM CDT, a severe thunderstorm was located over Colbert,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Durant, Colbert, Bokchito, Achille, Cartwright, Blue, Utica,
  Albany, eastern Lake Texoma, Calera, and Wade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3385 9610 3383 9610 3384 9614 3381 9618
      3381 9616 3380 9616 3378 9651 3382 9653
      3382 9658 3383 9659 3388 9660 3389 9659
      3404 9609 3384 9606
TIME...MOT...LOC 1817Z 262DEG 21KT 3386 9650 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JT
2 follow-up statements
438 
WWUS54 KOUN 191832
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
132 PM CDT Fri May 19 2023

OKC013-191900-
/O.CON.KOUN.SV.W.0252.000000T0000Z-230519T1900Z/
Bryan OK-
132 PM CDT Fri May 19 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR CENTRAL BRYAN COUNTY...

At 132 PM CDT, a severe thunderstorm was located near Achille, moving
east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Durant, Colbert, Bokchito, Achille, Blue, Utica, Albany, Calera, and
Wade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3385 9610 3383 9610 3384 9614 3381 9618
      3381 9616 3380 9616 3379 9648 3383 9651
      3387 9650 3390 9649 3394 9644 3404 9609
      3384 9606
TIME...MOT...LOC 1832Z 260DEG 21KT 3386 9640 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JT
360 
WWUS54 KOUN 191838
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
138 PM CDT Fri May 19 2023

OKC013-191847-
/O.CAN.KOUN.SV.W.0252.000000T0000Z-230519T1900Z/
Bryan OK-
138 PM CDT Fri May 19 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BRYAN COUNTY IS
CANCELLED...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning has been cancelled.

LAT...LON 3385 9610 3383 9610 3384 9614 3381 9618
      3381 9616 3380 9616 3379 9648 3383 9651
      3387 9650 3390 9649 3394 9644 3404 9609
      3384 9606
TIME...MOT...LOC 1836Z 262DEG 21KT 3386 9636 

$$

JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 12:55 PM CDT, 22 minutes earlier.

Area forecast discussion, May 19, 12:55 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1255 PM CDT Fri May 19 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 331 AM CDT Fri May 19 2023

Showers and storms continue this morning across portions of Oklahoma
and northern Texas, developing along a corridor of stronger low
level winds with the moving low level jet and MCV that entered from
the Texas panhandle. Most of the ongoing storms are expected to
remain sub-severe, with occasional strong updrafts developing in
western Oklahoma. Small hail and gusty winds continue to be the main
concern as these storms continue to go through the pulse-y
lifestyle, with heavy rainfall leading to some localized flooding
concerns due to the continued slow storm motion.

Storms are expected to continue through Oklahoma and northern Texas
through Friday morning, with the most coverage across northern
Oklahoma as the MCV continues it's trek to the northeast and as the
cold front gradually shifts south and east through the region. One
of the areas of concern Friday morning mainly involves portions of
central and southern Oklahoma unaffected by the current
precipitation, as numerous short term CAMs indicate more discrete
storm development beginning through the morning hours. These CAMs
indicate an unused environment with modest instability, decently
curved hodographs, and high moisture, resulting in a small window
of time that isolated severe storms may develop with elevated
severe potential. Other CAMs indicate a messier convective mode
before developing the storms into more widespread storm develop
with a maximized isentropic ascent between 9-12Z (which the
starting signs may be indicated by the increase in radar returns
in southern Oklahoma).

While chances currently lean more towards the widespread
precipitation development, the development of any isolated storms
will be monitored throughout the morning for severe potential.

The cold front will continue to move northwest to southeast Friday
through Oklahoma and western north Texas. As the front moves through
the region during the morning and afternoon, the front will amplify
ongoing precipitation and as the front approaches southern
Oklahoma/north Texas, isolated storms may develop before congealing
into a line of storms ahead and along the frontal boundary Friday
afternoon and evening. With decent CAPE (SBCAPE > 2000 J/kg), decent
shear (0-6km shear ~35kts, 0-1km shear ~ 20kt), and plentiful
moisture with low LCLs, severe weather may develop along and
ahead of the cold front with all hazards possible.

As the cold front shifts through the region, precipitation will
gradually end behind the front, and exit the area Friday night.

Zwink

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 331 AM CDT Fri May 19 2023

With the exit of the cold front out of the region, Saturday is
expected to remain dry with partly cloudy skies and highs in the low
to mid 70s. A generally zonal yet highly perturbed flow will set up
in the upper levels through the next week, with frequent shortwave
troughs moving through the region. With the consistently above 1"
precipitable water values across the region, numerous chances of
precipitation across parts of Oklahoma and western north Texas are
expected.

Zwink

&&

.AVIATION...
(18Z TAFS)
Issued at 1242 PM CDT Fri May 19 2023

A cold front pushing across western & northern Oklahoma will
continue to move across all of our terminals producing gusty north
winds behind the front. Low cloud deck behind the cold front will
initially reduce terminals to MVFR conditions, and expecting
ceilings to further lower with periods of IFR conditions through
at least 02Z. Although thunderstorms will be likely across
southeast Oklahoma, a few could develop along and ahead of the
front by 21Z. Storms will be too isolated and chances low for any
TSRA in the TAFs, but are mentioned as being in the vicinity of
our affected terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  77  53  71  51 /  90  40  10   0
Hobart OK         81  52  73  51 /  80  20  10   0
Wichita Falls TX  87  58  75  54 /  70  40  10   0
Gage OK           68  46  72  49 /  60  10  10   0
Ponca City OK     69  48  72  48 / 100  30   0   0
Durant OK         87  59  76  57 /  70  70  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...50
LONG TERM....50
AVIATION...68
Hazardous weather outlook, May 19, 9:32 AM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
932 AM CDT Fri May 19 2023

OKZ004>048-050>052-TXZ083>090-201445-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
932 AM CDT Fri May 19 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...

Thunderstorms across southeast Oklahoma will be moving out by
late morning, and should remain below severe. Could see
thunderstorms redevelop this afternoon into the early evening
hours along and ahead of a cold front. A few of these storms
could become severe by late afternoon across southeast Oklahoma,
with up to golf ball size hail and damaging wind gusts as the
severe hazards. Heavy rainfall across southeast Oklahoma could
also produce some localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...

Thunderstorm chances will return again on Sunday and every day
through next week across parts of our area. Severe storms are not
expected at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 19, 7:31 AM CDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Norman OK
731 AM CDT Fri May 19 2023

OKZ048-052-191300-
Atoka OK-Bryan OK-
731 AM CDT Fri May 19 2023

...Strong thunderstorms will impact portions of northeastern Bryan
and Atoka Counties through 800 AM CDT...

At 731 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Daisy to 4 miles north of
Bokchito. Movement was northeast at 20 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stringtown, Lane, Daisy, McGee Creek Lake, Redden, Chockie, Bentley,
Darwin, and eastern Atoka Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3451 9578 3416 9578 3416 9598 3415 9596
      3412 9594 3403 9594 3403 9626 3468 9597
      3468 9588 3459 9588 3459 9567 3451 9567
TIME...MOT...LOC 1231Z 238DEG 19KT 3463 9582 3409 9614

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MDU
Special weather statement, May 19, 8:13 AM CDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Norman OK
813 AM CDT Fri May 19 2023

OKZ048-191330-
Atoka OK-
813 AM CDT Fri May 19 2023

...Strong thunderstorms will impact portions of southeastern Atoka
County through 830 AM CDT...

At 812 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Daisy to 6 miles south of
Lane. Movement was east at 35 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McGee Creek Lake and Darwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3416 9606 3440 9587 3444 9578 3416 9578
TIME...MOT...LOC 1312Z 248DEG 30KT 3441 9581 3421 9596

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MDU
Special weather statement, May 19, 12:55 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Norman OK
1255 PM CDT Fri May 19 2023

OKZ051-052-191830-
Marshall OK-Bryan OK-
1255 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of western Bryan and
southeastern Marshall Counties through 130 PM CDT...

At 1255 PM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Lake Texoma, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Durant, Colbert, Achille, Cartwright, eastern Lake Texoma, and
Calera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3382 9653 3382 9658 3385 9663 3385 9668
      3383 9671 3388 9672 3390 9668 3387 9668
      3389 9659 3390 9663 3391 9665 3406 9628
      3380 9624 3379 9652
TIME...MOT...LOC 1755Z 262DEG 26KT 3386 9662

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JT
Special weather statement, May 19, 1:10 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Norman OK
110 PM CDT Fri May 19 2023

OKZ022>024-034-035-191900-
Kiowa OK-Washita OK-Canadian OK-Caddo OK-Greer OK-
110 PM CDT Fri May 19 2023

...Strong thunderstorms will impact portions of southeastern Washita,
northern Caddo, northwestern Kiowa, east central Greer and
southwestern Canadian Counties through 200 PM CDT...

At 110 PM CDT, the public reported strong thunderstorms producing a
landspout along a line extending from 9 miles east of Hinton to near
Granite. Movement was south at 15 mph.

HAZARD...Landspouts and wind gusts up to 50 mph. At 1 PM CDT, a
         landspout was reported near Bridgeport, OK.

SOURCE...Public.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
El Reno, Hobart, Hinton, Granite, Mountain View, Binger, Lone Wolf,
Eakly, Gotebo, Lookeba, Rocky, Colony, Alfalfa, Cloud Chief, Fort
Cobb Reservoir, Cedar Lake, Cowden, and Altus-Lugert Lake.

This includes Interstate 40 between mile markers 108 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3557 9818 3547 9797 3486 9917 3486 9919
      3485 9919 3481 9926 3501 9940
TIME...MOT...LOC 1810Z 014DEG 13KT 3547 9819 3494 9934

LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MDU
Special weather statement, May 19, 1:14 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Norman OK
114 PM CDT Fri May 19 2023

OKZ048-052-191845-
Atoka OK-Bryan OK-
114 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of northeastern Bryan
and southeastern Atoka Counties through 145 PM CDT...

At 114 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bennington, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bennington and Darwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3416 9595 3413 9595 3412 9594 3394 9593
      3395 9609 3407 9611 3415 9598 3416 9596
      3416 9598 3426 9578 3416 9578
TIME...MOT...LOC 1814Z 261DEG 14KT 3402 9600

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:00 PM CDTSpecial Weather StatementOUNTillman30 min
May 18, 10:19 PM CDTSpecial Weather StatementOUNTillman26 min
May 18, 11:26 PM CDTSpecial Weather StatementOUNWashita49 min
May 18, 11:48 PM CDTSpecial Weather StatementOUNWashita27 min
May 19, 12:29 AM CDTSpecial Weather StatementOUNBeckham46 min
May 19, 12:49 AM CDTSpecial Weather StatementOUNWashita41 min
May 19, 1:10 AM CDTSpecial Weather StatementOUNAlfalfa, Woods65 min
May 19, 1:26 AM CDTSpecial Weather StatementOUNBeckham49 min
May 19, 1:54 AM CDTSpecial Weather StatementOUNAlfalfa, Garfield, Noble51 min
May 19, 2:12 AM CDTSpecial Weather StatementOUNCanadian33 min
May 19, 2:15 AM CDTSpecial Weather StatementOUNCuster, Washita45 min
May 19, 2:25 AM CDTAreal Flood AdvisoryOUNCuster, Washita3 hr
May 19, 2:54 AM CDTSpecial Weather StatementOUNGrant, Noble51 min
May 19, 3:06 AM CDTSpecial Weather StatementOUNCaddo39 min
May 19, 3:44 AM CDTSpecial Weather StatementOUNCanadian, Kingfisher46 min
May 19, 4:03 AM CDTSpecial Weather StatementOUNLogan42 min
May 19, 4:05 AM CDTSpecial Weather StatementOUNCanadian25 min
May 19, 4:21 AM CDTAreal Flood AdvisoryOUNCaddo, Canadian, Cleveland, Grady, Kingfisher, Logan and 1 more3 hr
May 19, 4:29 AM CDTSpecial Weather StatementOUNKingfisher46 min
May 19, 4:31 AM CDTSpecial Weather StatementOUNOklahoma44 min
May 19, 5:02 AM CDTSpecial Weather StatementOUNCleveland, Oklahoma28 min
May 19, 5:04 AM CDTSpecial Weather StatementOUNLogan41 min
May 19, 5:22 AM CDTAreal Flood AdvisoryOUNCleveland, Lincoln, Logan, Oklahoma, Payne, Pottawatomie3 hr
May 19, 5:34 AM CDTSpecial Weather StatementOUNLincoln26 min
May 19, 5:40 AM CDTSpecial Weather StatementOUNPottawatomie35 min
May 19, 6:04 AM CDTSpecial Weather StatementOUNHughes, Lincoln, Seminole41 min
May 19, 6:31 AM CDTSpecial Weather StatementOUNAtoka, Coal, Hughes44 min
May 19, 6:43 AM CDTAreal Flood AdvisoryOUNCleveland, Hughes, Lincoln, Pottawatomie, Seminole3 hr
May 19, 7:31 AM CDTSpecial Weather StatementOUNAtoka29 min
May 19, 8:13 AM CDTSpecial Weather StatementOUNAtoka17 min
May 19, 8:17 AM CDTAreal Flood AdvisoryOUNAtoka3 hr
May 19, 12:55 PM CDTSpecial Weather StatementOUNBryan35 min
May 19, 1:10 PM CDTSpecial Weather StatementOUNCaddo50 min
May 19, 1:14 PM CDTSpecial Weather StatementOUNBryan31 min
May 19, 1:22 PM CDTSevere Thunderstorm WarningOUNBryan25 min
May 19, 1:41 PM CDTSpecial Weather StatementOUNBryan34 min
May 19, 2:15 PM CDTSpecial Weather StatementOUNBryan30 min
May 19, 4:08 PM CDTSpecial Weather StatementOUNHughes37 min
May 19, 5:01 PM CDTSpecial Weather StatementOUNBryan29 min
May 19, 5:22 PM CDTSevere Thunderstorm WarningOUNBryan38 min
May 19, 5:50 PM CDTSpecial Weather StatementOUNHughes25 min
May 19, 6:00 PM CDTSpecial Weather StatementOUNBryan30 min
May 19, 6:06 PM CDTSevere Thunderstorm WarningOUNBryan23 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.